Vaginal Dryness During Breast Cancer Treatment
Navigating breast cancer treatment and its side effects is challenging, particularly if you are taking an endocrine therapy medication. Vaginal dryness can be an unexpected and uncomfortable side effect with dryness in the vaginal canal and a dry, irritated vulva. Some patients describe symptoms such as burning or itching in the vagina that feels like an infection. The thinness of vulvar skin can cause burning when a patient urinates, causing itching and in extreme cases pain to the point that sitting hurts.
Dr. Wen Shen, co-Director of the Johns Hopkins Women’s Wellness and Healthy Aging Program, recommends these strategies to help patients deal with this common condition:
Vaginal moisturizers add moisture around and inside the vagina to help maintain its moisture, should be used several times weekly at bedtime, not in conjunction with intercourse. Internal moisturizers are inserted into the vagina to moisturize and sooth vaginal tissue, while external moisturizers are made for the vulva.
Women's Wellness and Healthy Aging Program
Vaginal lubricants reduce discomfort during intercourse. Sexually active women can use lubricants at the time of intercourse, in addition to a routine vaginal moisturizer regime. Water-soluble products or those with silicone are advised, because the oil in some products may cause vaginal irritation or make condoms less effective.
Pelvic Floor Physical Therapy
Under the guidance of a professional Physical Therapist, pelvic floor therapy can strengthen weak vaginal muscles and relax tight ones.
Except for certain gynecologic cancers, studies show vaginal estrogen is generally safe for cancer survivors. This treatment may not be right for everyone. It is important to consult your oncologist to find out if this could be right for you.
When dealing with vaginal discomfort, its important to remember that it can arise from many different sources. Persistent symptoms of dryness, irritation, burning, itchiness, or pain should be evaluated by a healthcare provider to determine their cause.